Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

Red marks, acne, dry skin, bleeding, flaking

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2395 Questions
On my face I have red marks that appear almost like acne at first. Later they flake like dry skin and bleed and no matter what I do they won't go away. I have never had acne problems before and any pimple I ever had went away pretty quick. I am so frustrated. Any suggestions on what this could be and how to get rid if it?
Posted Sun, 22 Apr 2012 in Acne
Answered by Dr. Robert Galamaga 3 hours later
Hello and thanks for the query.

Your question is a very good one and I will work on providing you with some good information and recommendations regarding what is going on.

There are a few categories which we must consider in trying to figure out what could be causing these skin changes.

The first category would be acne of course. There are several different types of acne and what is going on with you maybe a variation of one of these. I would like you to tell me what topical remedies you have tried so far. In addition I would like you to consider sending me a photograph via e-mail so that I can look at this and analyze what may be going on to provide better recommendations. You can send this to my attention at the following e-mail address: YYYY@YYYY

After I take a look at the pictures I can get back to you with further thoughts.

There is another category which we must consider which includes a fungal infection. There can be some variable fungal infections which may cause these types of changes.

The last category we should consider is allergic phenomenon. Sometimes if you're exposed to something in the environment it could create skin changes such as that which you describe. I think after I take a look at the pictures I can comment further on this.

I thank you again for submitting your question. Hopefully my response has served to be helpful and informative. If you have any additional concerns I would be happy to address them.


Dr. Robert.
Above answer was peer-reviewed by
Follow-up: Red marks, acne, dry skin, bleeding, flaking 7 hours later
I sent you a picture of my condition. I hope that helps. As far as your questions go:

Initially I thought it was acne as well. I have never really suffered from acne so mostly I just washed my face with the normal face washing stuff (apricot scrub mostly), making sure I took all my make up off every day. Nothing changed. Since this has been going on right at about a year...I'm pretty sure acne does not fit. It might be worth mentioning all this started shortly after I had a laser skin tightening procedure done. I figured maybe the laser irritated my skin. I did also move to a different climate zone 2 years ago. It is much dryer here than I am used to, so I thought possibly just dry skin. I used every type of moisturizer I could get my hands on. No change. I have used Neosporin when the spots flake off and turn into bloody scabs. It has helped but not enough to cure it. I was using Carmex for a while also thinking it was possibly a clod sore. Again it helped keep the dry flakes from turning bloody, but still didn't cure the problem. recently I have gone back to the acne theory. I have tried over the counter acne face washes, pimple spot treatments, etc. It seems the salicylic acid has only caused the skin to become more dry which in turn brings back the bloody scabs therefore back to the neosporin/carmex. I have also tried alcohol which definitely has not helped. In fact I would venture to say it actually made things worse. I also tried hydrogen peroxide. Again, no help no change. Basically I am back where I started a year ago....extremely frustrated. At this pointy it almost seems like it is spreading. What started as a spot or two has taken over my entire lower face!

As far as allergic reaction...I can't say anything in my environment has changed. Nothing really new. Possibly stress. I went through some major life changes this year, but all that is over and still my face is messed up.

I think I agree most with some sort of bacterial/fungal infection. I do work in a healthcare environment. I touch a lot of people, shake a lot of hands. I also tend to touch my face a lot just out of habit. However, I have heard of adult onset acne due to changing hormones...not sure what to think anymore!

The only other thing I can think of that may be noteworthy- I have traveled to both Africa and Jamaica within the past year. Even though this condition was already present at that does seem to be worse since I got back home.

I hope this helps. I am so ready for my face to be clear again.

Answered by Dr. Robert Galamaga 19 hours later
Hello again and thank you for the follow up.

Thank you also for submitting the picture. I think from what you submitted I have a theory that there may be some type of bacteria which is colonized on your skin creating this recurrent type of skin change. I would recommend a couple of things for you which may necessitate that you visit with a prescription.

What I would consider to be a potential treatment for this is a topical regimen along with a medication which you take by mouth on a daily basis. As for the topical regimen I would recommend mupirocin cream twice daily. This is an antibiotic cream which has a very broad spectrum of activity. I would recommend using this topical cream twice daily for at least 10 to 14 days before assessing for a response. In addition I would recommend you start a regimen of a daily antibiotic. What I generally would recommend for this is a medication called Bactrim DS. I would recommend you take one tablet twice a day for the next 14 days. The Bactrim has a very good broad spectrum of coverage of most bacteria which can trigger this type of infection.

One other consideration which we must not ignore would be autoimmune disease. Such things as lupus or rheumatoid arthritis can sometimes trigger skin changes. This is something that can really only be confirmed via blood testing and possibly a tiny biopsy of the skin which has become inflamed. This might be a consideration if your skin does not improved significantly after the antibiotic regimen which I have previously discussed.

I thank you again for submitting your question. I know this is a frustrating thing for you to deal with and I really hope we can help make a difference. If you have any additional concerns I would be happy to address them.


Dr. Robert
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor